Fractal representation of the attractive lamination of an automorphism of the free group
Annales de l'Institut Fourier, Volume 56 (2006) no. 7, p. 2161-2212

In this paper, we extend to automorphisms of free groups some results and constructions that classically hold for morphisms of the free monoid, i.e., the so-called substitutions. A geometric representation of the attractive lamination of a class of automorphisms of the free group (irreducible with irreducible powers (iwip) automorphisms) is given in the case where the dilation coefficient of the automorphism is a unit Pisot number. The shift map associated with the attractive symbolic lamination is, in this case, proved to be measure-theoretically isomorphic to a domain exchange on a self-similar Euclidean compact set. This set is called the central tile of the automorphism, and is inspired by Rauzy fractals associated with Pisot primitive substitutions. The central tile admits some specific symmetries, and is conjectured under the Pisot hypothesis to be a fundamental domain for a toral translation.

Nous étendons aux automorphismes de groupes libres certains résultats et constructions associés aux morphismes de monoïdes libres, autrement appelés substitutions. Nous construisons une représentation géométrique de la lamination attractive d’une classe d’automorphismes du groupe libre (plus précisément, les automorphismes irréductibles et dont les puissances sont irréductibles) dans le cas où le coefficient de dilatation de l’automorphisme est un nombre de Pisot unitaire. On montre que, dans ce cas, l’application de décalage sur la lamination symbolique attractive est isomorphe en mesure à un échange de domaines sur un ensemble autosimilaire compact. Cet ensemble est appelé tuile centrale de l’automorphisme ; sa construction s’inspire des fractals de Rauzy associés à une substitution primitive Pisot. La tuile centrale admet des symétries liées à l’inversion dans le groupe libre. On conjecture dans le cas général que la tuile centrale est un domaine fondamental pour une translation sur un groupe compact.

DOI : https://doi.org/10.5802/aif.2237
Classification:  20E05,  37B10,  05B45,  68R15
Keywords: Free group automorphism, attractive lamination, substitution, symbolic dynamics, self-similarity, Pisot number
@article{AIF_2006__56_7_2161_0,
     author = {Arnoux, Pierre and Berth\'e, Val\'erie and Hilion, Arnaud and Siegel, Anne},
     title = {Fractal representation of the attractive lamination of an automorphism of the free group},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {56},
     number = {7},
     year = {2006},
     pages = {2161-2212},
     doi = {10.5802/aif.2237},
     mrnumber = {2290778},
     zbl = {1146.20020},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2006__56_7_2161_0}
}
Arnoux, Pierre; Berthé, Valérie; Hilion, Arnaud; Siegel, Anne. Fractal representation of the attractive lamination of an automorphism of the free group. Annales de l'Institut Fourier, Volume 56 (2006) no. 7, pp. 2161-2212. doi : 10.5802/aif.2237. http://www.numdam.org/item/AIF_2006__56_7_2161_0/

[1] Akiyama, S. Pisot numbers and greedy algorithm, Number theory (Eger, 1996), de Gruyter, Berlin (1998), pp. 9-21 | MR 1628829 | Zbl 0919.11063

[2] Akiyama, S. Self affine tiling and Pisot numeration system, Number theory and its applications (Kyoto, 1997), Kluwer Acad. Publ., Dordrecht (Dev. Math.) Tome 2 (1999), pp. 7-17 | MR 1738803 | Zbl 0999.11065

[3] Akiyama, S. Cubic Pisot units with finite beta expansions, Algebraic number theory and Diophantine analysis (Graz, 1998), de Gruyter, Berlin (2000), pp. 11-26 | MR 1770451 | Zbl 1001.11038

[4] Akiyama, S.; Sadahiro, T. A self-similar tiling generated by the minimal Pisot number, Proceedings of the 13th Czech and Slovak International Conference on Number Theory (Ostravice, 1997), Tome 6 (1998), pp. 9-26 | MR 1822510 | Zbl 1024.11066

[5] Arnoux, P. Échanges d’intervalles et flots sur les surfaces, Monog. Enseign. Math., Tome 29 (1981), pp. 5-38 | MR 609891 | Zbl 0471.28014

[6] Arnoux, P.; Berthé, V.; Ito, S. Discrete planes, 2 -actions, Jacobi-Perron algorithm and substitutions, Ann. Inst. Fourier (Grenoble), Tome 52 (2002) no. 2, pp. 305-349 | Article | Numdam | MR 1906478 | Zbl 1017.11006

[7] Arnoux, P.; Berthé, V.; Siegel, A. Two-dimensional iterated morphisms and discrete planes, Theoret. Comput. Sci., Tome 319 (2004), pp. 145-176 | Article | MR 2074952 | Zbl 1068.37004

[8] Arnoux, P.; Furukado, M.; Harriss, E. O.; Ito, S. Algebraic numbers and free group automorphisms, Preprint (2005)

[9] Arnoux, P.; Ito, S. Pisot substitutions and Rauzy fractals, Bull. Belg. Math. Soc. Simon Stevin, Tome 8 (2001) no. 2, pp. 181-207 | MR 1838930 | Zbl 1007.37001

[10] Barge, M.; Diamond, B. Coincidence for substitutions of Pisot type, Bull. Soc. Math. France, Tome 130 (2002), pp. 619-626 | Numdam | MR 1947456 | Zbl 1028.37008

[11] Barge, M.; Kwapisz, J. Geometric theory of unimodular Pisot substitution (Amer. J. Math., to appear) | MR 2262174 | Zbl 05071304

[12] Berthé, V.; Siegel, A. Purely periodic β -expansions in the Pisot non-unit case (2005) (Preprint)

[13] Berthé, V.; Siegel, A. Tilings associated with beta-numeration and substitutions, INTEGERS (Electronic Journal of Combinatorial Number Theory), Tome 5 (2005) no. 3, pp. A2 | MR 2191748 | Zbl 05014493

[14] Bestvina, M.; Feighn, M.; Handel, M. Laminations, trees, and irreducible automorphisms of free groups, GAFA, Tome 7 (1997), pp. 215-244 | Article | MR 1445386 | Zbl 0884.57002

[15] Bestvina, M.; Feighn, M.; Handel, M. The Tits alternative for Out(F n ), I: Dynamics of exponentially growing automorphisms, Ann. Math., Tome 151 (2000), pp. 517-623 | Article | MR 1765705 | Zbl 0984.20025

[16] Bestvina, M.; Handel, M. Train tracks for surface homeomorphisms, Topology, Tome 34 (1995), pp. 109-140 | Article | MR 1308491 | Zbl 0837.57010

[17] Betsvina, M.; Handel, M. Train tracks and automorphisms of free groups, Ann. Math., Tome 135 (1992), pp. 1-51 | Article | MR 1147956 | Zbl 0757.57004

[18] Canterini, V.; Siegel, A. Automate des préfixes-suffixes associé à une substitution primitive, J. Théor. Nombres Bordeaux, Tome 13 (2001), pp. 353-369 | Article | Numdam | MR 1879663 | Zbl 1071.37011

[19] Canterini, V.; Siegel, A. Geometric representation of substitutions of Pisot type, Trans. Amer. Math. Soc., Tome 353 (2001), pp. 5121-5144 | Article | MR 1852097 | Zbl 01663181

[20] Cooper, D. Automorphisms of free groups have finitely generated fixed point sets, J. Algebra, Tome 111 (1987), pp. 453-456 | Article | MR 916179 | Zbl 0628.20029

[21] Coornaert, M.; Delzant, T.; Papadopoulos, A. Géométrie et théorie des groupes, Springer Verlag, Berlin, Lecture Notes in Mathematics, Tome 1441 (1990) | MR 1075994 | Zbl 0727.20018

[22] Coulbois, T.; Hilion, A.; Lustig, M. -trees and laminations for free groups (2006) (Preprint)

[23] Dumont, J.-M.; Thomas, A. Systèmes de numération et fonctions fractales relatifs aux substitutions, Theoret. Comput. Sci., Tome 65 (1989), pp. 153-169 | Article | MR 1020484 | Zbl 0679.10010

[24] Dumont, J.-M.; Thomas, A. Digital sum moments and substitutions, Acta Arith., Tome 64 (1993), pp. 205-225 | MR 1225425 | Zbl 0774.11041

[25] Ei, H.; Ito, S. Tilings for some non-irreducible Pisot substitutions, Discrete Mathematics and Theoretical Computer Science, Tome 7 (2005), pp. 81-122 | MR 2164061 | Zbl 1153.37323

[26] Ghys, E.; De La Harpe, P. Sur les groupes hyperboliques d’après Mikhael Gromov, Birkhauser, Boston, Progress in Mathematics, Tome 83 (1990) | Zbl 0731.20025

[27] Gromov, M.; Gersten, S. M. Hyperbolic groups, Essays in group theory, Springer-Verlag (MSRI Pub) Tome 8 (1987), pp. 75-263 | MR 919829 | Zbl 0634.20015

[28] Holton, C.; Zamboni, L. Q. Geometric realizations of substitutions, Bull. Soc. Math. France, Tome 126 (1998), pp. 149-179 | Numdam | MR 1675970 | Zbl 0931.11004

[29] Ito, S.; Kimura, M. On Rauzy fractal, Japan J. Indust. Appl. Math., Tome 8 (1991) no. 3, pp. 461-486 | Article | MR 1137652 | Zbl 0734.28010

[30] Ito, S.; Ohtsuki, M. Modified Jacobi-Perron algorithm and generating Markov partitions for special hyperbolic toral automorphisms, Tokyo J. Math., Tome 16 (1993), pp. 441-472 | Article | MR 1247666 | Zbl 0805.11056

[31] Ito, S.; Rao, H. Atomic surfaces, tilings and coincidence I. Irreducible case (2006) (Israel J. Math., to appear) | MR 2254640 | Zbl 1143.37013

[32] Lagarias, J. C.; Wang, Y. Substitution Delone sets, Discrete Comput. Geom., Tome 29 (2003), pp. 175-209 | MR 1957227 | Zbl 1037.52017

[33] Lind, D.; Marcus, B. An introduction to symbolic dynamics and coding, Cambridge University Press, Cambridge (1995) | MR 1369092 | Zbl 00822672

[34] Lothaire, M. Algebraic combinatorics on words, Cambridge University Press, Encyclopedia of Mathematics and its Applications, Tome 90 (2002) | MR 1905123 | Zbl 1001.68093

[35] Lothaire, M. Applied combinatorics on words, Cambridge University Press, Encyclopedia of Mathematics and its Applications, Tome 105 (2005) | MR 2165687 | Zbl 02183071

[36] Massey, W. Algebraic topology: an introduction, Springer, New York, Graduate texts in mathematics, Tome 56 (1984) | MR 448331 | Zbl 0457.55001

[37] Mauldin, R. D.; Williams, S. C. Hausdorff dimension in graph directed constructions, Trans. Amer. Math. Soc., Tome 309 (1988), pp. 811-829 | Article | MR 961615 | Zbl 0706.28007

[38] Messaoudi, A. Propriétés arithmétiques et dynamiques du fractal de Rauzy, J. Théor. Nombres Bordeaux, Tome 10 (1998), pp. 135-162 | Article | Numdam | MR 1827290 | Zbl 0918.11048

[39] Messaoudi, A. Frontière du fractal de Rauzy et système de numération complexe, Acta Arith., Tome 95 (2000), pp. 195-224 | MR 1793161 | Zbl 0968.28005

[40] Praggastis, B. Numeration systems and Markov partitions from self-similar tilings, Trans. Amer. Math. Soc., Tome 351 (1999) no. 8, pp. 3315-3349 | Article | MR 1615950 | Zbl 0984.11008

[41] Pytheas Fogg, N. Substitutions in dynamics, arithmetics and combinatorics, Springer-Verlag, Berlin, Lecture Notes in Mathematics, Tome 1794 (2002) (Edited by V. Berthé, S. Ferenczi, C. Mauduit and A. Siegel) | MR 1970385 | Zbl 1014.11015

[42] Queffélec, M. Substitution dynamical systems—spectral analysis, Lecture Notes in Mathematics, 1294. Springer-Verlag, Berlin (1987) | MR 924156 | Zbl 0642.28013

[43] Rauzy, G. Nombres algébriques et substitutions, Bull. Soc. Math. France, Tome 110 (1982), pp. 147-178 | Numdam | MR 667748 | Zbl 0522.10032

[44] Sano, Y.; Arnoux, P.; Ito, S. Higher dimensional extensions of substitutions and their dual maps, J. Anal. Math., Tome 83 (2001), pp. 183-206 | Article | MR 1828491 | Zbl 0987.11013

[45] Seneta, E. Non-negative matrices and Markov chains, Springer-Verlag (1981) | MR 2209438 | Zbl 0471.60001

[46] Siegel, A. Représentation géométrique, combinatoire et arithmétique des substitutions de type Pisot, Université de la Méditerranée (2000) (Ph. D. Thesis)

[47] Siegel, A. Représentation des systèmes dynamiques substitutifs non unimodulaires, Ergodic Theory Dynam. Systems, Tome 23 (2003), pp. 1247-1273 | Article | MR 1997975 | Zbl 1052.37009

[48] Siegel, A. Pure discrete spectrum dynamical system and periodic tiling associated with a substitution, Ann. Inst. Fourier (Grenoble), Tome 54 (2004) no. 2, pp. 288-299 | Numdam | MR 2073838 | Zbl 1083.37009

[49] Sirvent, V. F.; Wang, Y. Self-affine tiling via substitution dynamical systems and Rauzy fractals, Pacific J. Math., Tome 206 (2002) no. 2, pp. 465-485 | Article | MR 1926787 | Zbl 1048.37015

[50] Tan, B.; Wen, Z.-X.; Zhang, Y. The structure of invertible substitutions on a three-letter alphabet, Advances in Applied Mathematics, Tome 32 (2004), pp. 736-753 | Article | MR 2053843 | Zbl 1082.68092

[51] Thurston, W. P. Groups, tilings and finite state automata, Lectures notes distributed in conjunction with the Colloquium Series (AMS Colloquium lectures) (1989)